Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 1997, 7:04 PM CDT for Custer County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 7:04 PM CDT (00:04 UTC)
- Expired
- Jun 15, 1997, 7:50 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:20 PM CDT | Hail 2.75 | Westerville, NE | Large wind driven hail broke windows and caused roof damage in homes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 160006 RRA SVRLBF NEC041-160050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 704 PM CDT SUN JUN 15 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...NORTHEASTERN CUSTER COUNTY AT 704 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 10 MILES NORTHEAST OF BROKEN BOW OR 5 MILES NORTHWEST OF WEISSERT MOVING EAST SOUTHEAST AT 35 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... WESTERVILLE BY 710 PM CDT COMSTOCK BY 715 PM CDT IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO L OW WATER CROSSINGS. MICHELS/FS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:12 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 15, 3:12 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT SUN JUN 15 1997 LATEST SURFACE CHART AT 19Z SHOWED COLD FRONT FROM WEST OF VTN TO SNY. KLNX 88D SHOWING THUNDERSTORMS OVER SHERIDAN AND CHERRY COUNTIES. SATELLITE SHOWING LOTS OF CU OVER PANHANDLE AND NORTHCENTRAL. BASED ON CURRENT TRENDS SCATTERED THUNDERSTORMS FOR TONIGHT ALONG AND AHEAD OF COLD FRONT. MOST OF ACTIVITY SHOULD BE SOUTH AND EAST OF FA BY 06Z PER POSITION OF COLD FRONT ON MANUAL SURFACE PROG. SURFACE HIGH PRESSURE WILL MOVE IN BEHIND FRONT TONIGHT WITH SKIES BECOMING PARTLY CLOUDY. WITH COLDER TEMPERATURES AT 500MB THINK INSTABILITY SHOWERS POSSIBLE ON MONDAY IN THE AFTERNOON. ANOTHER SURFACE TROUGH PROGGED TO MOVE INTO PANHANDLE MONDAY EVENING AND MOVE INTO CENTRAL NEBRASKA BY TUESDAY MORNING. SO WOULD INCLUDE A CHANCE FOR THUNDERSTORMS MONDAY EVENING IN THE PANHANDLE AND WESTERN NEBRASKA. THUNDERSTORMS POSSIBLE AGAIN ON TUESDAY WITH COLD FRONT APPROACHING NORTHWEST NEBRASKA. WINDS TONIGHT SHOULD BE OUT OF THE NORTH AT 5 TO 15 MPH SHIFTING TO THE NORTHEAST ON MONDAY. MONDAY NIGHT WINDS SHOULD BE LIGHT FROM THE EAST BECOMING SOUTHWEST AHEAD OF THE TROUGH DURING THE NIGHT. ON TUESDAY.N..WINDS SHOULD BE WEST 5-10 BEHIND THE TROUGH WITH BBW-ONL STILL FROM SOUTHWEST BECOMING WEST. WILL GO WITH NGM GUIDANCE FOR TEMPERATURES. FS
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.